Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

139 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes fluctuating BP?

Answered by
Dr.
Dr. Ilir Sharka

Cardiologist

Practicing since :2001

Answered : 6574 Questions

default
Posted on Sat, 11 Mar 2017 in Hypertension and Heart Disease
Question: My mother is 92. One kidney. Last Friday morning about 2 am mom got up from chair to go to bed . She said she felt hot , but she had no fever, and said just felt bad. Her bp was 180/70 / 87 in right arm but
154/ 64/80 in left. She also was having a problem forming words. She took one clonidine 0.2mg. (Cardiologist said to do this previosly)...she Slept. Sat am at 1030 bp was 135/53/53.( normal for her). She was normal untill Last night Mon night at about 8 pm she got that hot feeling again... no fever. But flushed looking a little. BP was 187/58/70 in right but only 155/61/69 in left! She was due her metoprolol 50 mg and a few more blood pressure pills so took them. At 10 pm last night bp was 161/56/59 in right and 139/55/59 in left. She Slept.No clonidine taken . Her regular bp Meds are metoprolol 50.....Diovan 320...nefedipine 60....Hctz 25....multaq 800....( afib drug) .... she told me she thinks urine output is less recently. Im worried about this . Can you give me your thoughts .
doctor
Answered by Dr. Ilir Sharka 58 minutes later
Brief Answer:
I would explain as follows;

Detailed Answer:
Hello!

Welcome back on HCM!

I passed carefully through your concern and would like to explain that some key points to consider regarding your mother's health:

- recently your mother is suffering from unstable high blood pressure values. Those high systolic blood pressure values (180 mmHg, 187 mmHg) demonstrate that.

As she has exaggerated BP values differences, probably due to peripheral artheropathy, it is necessary to consider the highest detected BP values (so the right arm values).

Coming to this point it is important to reveal potential causes of this recently found high BP imbalance. As your mother is actually with only one functional kidney and is also complaining of decreased urine output, it is necessary to review her actual overall kidney function.

If an impaired renal function is detected (which could explain why the blood pressure is getting too high), then some preliminary arrangements on her chronic therapy should be done. Probalby HCTZ could be substituted by a loop diuretic drug such as Torasemide (5 - 10 mg or Furosemide (20 - 40 mg daily).

Also, if abnormally high creatinine values are detected (abnormal renal function), then a critical review on Diovan continuation should be done (as ARBs may further deteriorate renal function).

- regarding her recent complaint of difficulty in words formulation, it is necessary an actual review of her neurological status, by consulting a neurologist (to perform a careful history review and neurological status examination), to rule in/out any possible transient ischemic attack (transitory cerebral ischemia). This recommendation is further supported by her previous history of atrial fibrillation (which is a risk factor for cardio-embolic events).

Also, some additional medical tests are advisable, facing her hypertension imbalance:

- complete blood count,
- BUN & creatinine,
- blood electrolytes level,
- thyroid hormones level,
- level function tests,
- fasting blood glucose,
- resting ECG,
- cardiac ultrasound

You should discuss with your attending doctor on the above mentioned issues.

Hope to have been helpful to you!

In case of any further uncertainties, feel free to ask me again!

Kind regards,

Dr. Iliri




Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ilir Sharka 13 hours later
Creatinine is 1.5....its normal for her... hasone kidney....bun is 46.... quite common for her ...... she doesnt drink asmuch as she should!
doctor
Answered by Dr. Ilir Sharka 13 hours later
Brief Answer:
I would recommend as follows:

Detailed Answer:
Hello again!

Thank you for the additional information.

You should know that ARB drugs (like Valsartan) can worsen the kidney function and also cause hyperkalemia (high potassium levels) in patients with altered kidney function.

Coming to this point, I would recommend discussing with her doctor on the possibility of gradually reducing the dose of Valsartan until stopping and switching to another drug like an alfa-blocker (Terazosin or Doxazosin), in order to avoid further worsening of her kidney function.

A close monitoring of her potassium levels is also necessary to exclude high potassium levels, which can be even life-threatening.

I would also recommend stopping Hydrochlorothiazide, which can cause aggravation of her kidney function and switch to a loop diuretic like
Furosemide or Torasemide.

You should discuss with her doctor on the above issues.

Hope to have been helpful!

Wishing all the best,

Dr. Iliri

p.s: I am sorry for the delay on answering! It was a busy day at the hospital! Hope you can understand!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,  
Lab Tests
Medical Topics

Recent questions on  Clonidine

doctor1 MD

GOOD MORNING SIR..! I am a general physician from kakinada A.P, and amcould you please tell me if the mentioned molecule would be of any use to me sir???? habituated to codeine while i was using that medication for IBS.Iam slowly recovering from the codeine habituation..! and am using clonidine to cotrol the w drawl symptoms. i ve recently met a chronic fortwin and pethidine and pentazocin addicted person who successfully came out by using buprenorphine inj. and later on patches later .

doctor1 MD

hi i had these semptoms on 12/01/10
lightheadedness dizzyness throwing up 6 x with several spots of blood in it each time hand shackes the feeling ur hearts gonna pound right out ur chest every time u stand,walk,lay down, sleep i also had cold sweats. i have htn heart disease svt pulminary nodule: for my htx i take htz verapamil metroprolol clonidine. i take flecianide for my svt. what could cause my sickness on decemeber 1st: i'm 27 and female

doctor1 MD

I recently had a heart attack and was prescribed three medications carvedilol, clonidine and pravastatin one of these bad boys is causing me to have troubles going to the bathroom. I need relief. heard about Colace is it ok for me to take and can I take it daily.

doctor1 MD

My mother recently had quadruple bypass surgery on August 23; however, it seems the cardiologist is unable to control her BP. She takes Coreg 40 mg (2 times a day), Valturna 320/300 mg (once a day) & Clonidine 0.1 mg (as needed). However she still seems to have high BP readings. Is this normal & what could be done to improve (stabilize) her BP?

doctor1 MD

I’m taking Clonidine for High BP , I was only on for 2 weeks,0.1mg (twice a day) and had every side effect. The Dr. Said to to cut back to once a day for 3 days and then go to 1 every other day. I did the 3 days and am on the 2nd of every other...

doctor1 MD

I realized today after feeling like I was losing my mind and having a nervous breakdown for several days, that I haven't been taking my Escitalopram for a while now. Then tonight my BP was 215 over107. Was hot then cold , shaky scared. Went to ER...

doctor1 MD

I am taking Amlodipine 5 MG, Clonidine 0.1 MG, Lisinop/HCTZ 20-25 M, and Bystolic 10 MG. I have ran out of my Bystolic and will get them tomorrow. My question is can I take the rest of of high blood pressure meds today with my Bystolic? Thank You!...